Advertisement

Identifiability Problems in the Theory of Competing and Complementary Risks — A Survey

  • Asit P. Basu
Part of the NATO Advanced study Institutes Series book series (ASIC, volume 79)

Summary

In this expository paper the concepts of competing and complementary risks are defined and a survey of recent results in the area is presented. Identifiability of distributions, both univariate and multivariate, useful in reliability and survival analysis is considered.

Key Words

competing risks complementary risks identifiability reliability distributions of minimum and maximum series and parallel systems 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Anderson, T.W., Ghurye, S.G. (1977). Identification of parameters by the distribution of a maximum variable. Journal of the Royal Statistical Society, Series B, 39, 337–342.MathSciNetzbMATHGoogle Scholar
  2. Basu, A.P., Block, H.W. (1975). On characterizing univariate and multivariate exponential distributions with applications. In Statistical Distributions in Scientific Work, Vol. 3, G.P. Patil, S. Kotz, J.K. Ord, eds. Reidel, Dordrecht- Holland. pages 399–421.Google Scholar
  3. Basu, A.P., Ghosh, J.K. (1978). Identifiability of the multinormal and other distributions under competing risks model. Journal of Multivariate Analysis, 8, 413–429.MathSciNetCrossRefGoogle Scholar
  4. Basu, A.P., Ghosh, J.K. (1980a). Identifiability of distributions under competing risks and complementary risks model. Communications in Statistics (to appear).Google Scholar
  5. Basu, A.P., Ghosh, J.K. (1980b). Unpublished manuscript.Google Scholar
  6. Berlin, B., Brodsky, J., Clifford, P. (1977). Testing disease dependence in survival experiments with serial sacrifice. (Unpublished.)Google Scholar
  7. Berman, S.M. (1963). Notes on extreme values, competing risks, and semi-Markov processes. Annals of Mathematical Statistics, 34, 1104–1106.MathSciNetzbMATHCrossRefGoogle Scholar
  8. Birnbaum, Z.W. (1979). On the mathematics of competing risks. DHEW Publication Number: (PHS) 79–1351, National Center for Health Statistics, Hyattsville, Maryland.Google Scholar
  9. Block, H.W., Basu, A.P. (1974). A continuous exponential extension. Journal of the American Statistical Association, 69, 1031–1037.MathSciNetzbMATHCrossRefGoogle Scholar
  10. Chiang, C.L. (1968). Introduction to Stochastic Processes in Biostatistics. Wiley, New York.zbMATHGoogle Scholar
  11. Clifford, P. (1977). Nonidentifiability in stochastic models of illness and death. Proceedings of the National Academy of Sciences, USA, 74, 1338–1340.MathSciNetzbMATHCrossRefGoogle Scholar
  12. David, H.A., Moeschberger, M.L. (1978). The Theory of Competing Risks. Griffin, London.zbMATHGoogle Scholar
  13. Desu, M.M., Narula, S.C. (1977). Reliability estimation under competing causes of failure. The Theory and Applications of Reliability, Vol. 2, C. P. Tsokos, I.N. Shimi, eds. Academic Press, New York. Pages 471–481.Google Scholar
  14. Elandt-Johnson, R. (1976). Conditional failure time distributions under competing risk theory with dependent failure times and proplrtional hazard rates. Scandinavian Actuarial Journal, 1, 37–51.MathSciNetGoogle Scholar
  15. Freund, J.E. (1961). A bivariate extension of the exponential distribution. Journal of the American Statistical Association, 56, 971–977.MathSciNetzbMATHCrossRefGoogle Scholar
  16. Gail, M. (1975). A review and critique of some models used in competing risks analysis. Biometrics, 21, 209–222.MathSciNetCrossRefGoogle Scholar
  17. Galambos, J. (1975). Characterizations of probability distributions by properties of order statistics, I. In Statistical Distributions in Scientific Work, Vol. 3, G. P. Patil, S. Kotz, J. K. Ord, eds. Reidel, Dordrecht-Holland, Pages 71–88.Google Scholar
  18. Gilliland, D.C., Hannan, J. (1980). Identification of the ordered bivariate normal distribution by minimum variate. To be published.Google Scholar
  19. Gumbel, E.J. (1960). Bivariate exponential distributions. Journal of the American Statistical Association, 55, 698– 707.MathSciNetzbMATHCrossRefGoogle Scholar
  20. Langberg, N., Proschan, F., Quinzi, A.J. (1977). Transformations yielding reliability models based on independent random variables: A survey. In Applications of Statistics, P. R. Krishnaiah, ed. North Holland Publishing Company, Amsterdam. Pages 323–337.Google Scholar
  21. Langberg, N., Proschan, F., Quinzi, A.J. (1977). Converting dependent models into independent ones, preserving essential features. Annals of Probability, 6, 174–181.MathSciNetCrossRefGoogle Scholar
  22. Marshall, A.W., Olkin, I. (1967). A multivariate exponential distribution. Journal of the American Statistical Association, 62, 30–44.MathSciNetzbMATHCrossRefGoogle Scholar
  23. Miller, D.R. (1977). A note on independence of multivariate lifetimes in competing risks model. Annals of Statistics, 5, 576–579.MathSciNetzbMATHCrossRefGoogle Scholar
  24. Nádas, A. (1970). On estimating the distribution of a random vector when only the smallest coordinate is observable. Technometrics, 12, 923–924.zbMATHCrossRefGoogle Scholar
  25. Nádas, A. (1971). The distribution of the identified minimum of a normal pair determines the distribution of the pair. Technometrics, 13, 201–204.zbMATHCrossRefGoogle Scholar
  26. Peterson, A.V., Jr. (1975). Bounds for a joint distribution function with fixed sub-distribution functions; application to competing risks. Technical Report Number 7, Stanford University, Division of Biostatistics.Google Scholar
  27. Puri, P.S. (1979). On certain problems involving nonidentifiability of distributions arising in stochastic modeling. In Optimizing Methods in Statistics, J. S. Rustagi, ed. Academic Press, New York. Pages 403–417.Google Scholar
  28. Rose, D.M. (1973). An investigation of dependent competing risks. Unpublished doctoral thesis, University of Washington.Google Scholar
  29. Tsiatis, A. (1975). A nonidentifiability aspect of the problem of competing risks. Proceedings of the National Academy of Sciences, USA, 72, 20–22.MathSciNetzbMATHCrossRefGoogle Scholar
  30. Tsiatis, A. (1978). An example of nonidentifiability in competing risks. Scandinavian Actuarial Journal, 3, 235–239.Google Scholar

Copyright information

© D. Reidel Publishing Company, Dordrecht, Holland 1981

Authors and Affiliations

  • Asit P. Basu
    • 1
  1. 1.Department of StatisticsUniversity of MissouriColumbiaUSA

Personalised recommendations